MAUDE Adverse Event Report: CORDIS CORPORATION SABER 4MM25CM 150; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CORPORATION SABER 4MM25CM 150; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 48004025X
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/15/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for analysis, but the engineering report is not yet available.However, it will be submitted within 30 days upon receipt.Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, the balloon of a 4mm x 25cm 150cm saber percutaneous transluminal angioplasty (pta) balloon catheter was unable to inflate and expand the lesion during an inflation to 8 atmospheres (atm).Multiple attempts to inflate the device were made but were unsuccessful.As a result, the device was removed, and a new saber pta balloon catheter was used.There were no reported patient injuries or adverse events during this procedure.This was during a procedure to treat a 75% stenosed superficial femoral artery (sfa) lesion which had mild calcification but no vessel tortuosity.The lesion was not a chronic total occlusion (cto).The device was stored and prepped per the instructions for use (ifu) and maintained negative pressure during preparation.There was no difficulty removing the device from the hoop, removing the protective balloon cover, the stylet, or any of the sterile packaging components and the device was not kinked or damaged in any way prior to being inserted into the patient.There was no resistance or friction during insertion of the device, and the device was able to tack towards the lesion without issue.The device did not kink during its use.The device was able to be removed easily from the patient and remained one piece during its removal.The device will be returned for evaluation.Addendum: pe completion on (b)(6) 2022 revealed a rupture on the body/shaft of the device.
 
Additional Manufacturer Narrative
After further review of additional information received the following sections have been updated accordingly: d4, g3, g4, g6, h1, h2, h3, h6, and h10.Complaint conclusion: as reported, the balloon of a 4mm x 25cm 150cm saber percutaneous transluminal angioplasty (pta) balloon catheter was unable to inflate and expand the lesion during an inflation to eight atmospheres (atm).Multiple attempts to inflate the device were made but were unsuccessful.As a result, the device was removed, and a new saber pta balloon catheter was used.There were no reported patient injuries or adverse events during this procedure.This was during treatment of a 75% stenosed superficial femoral artery (sfa) lesion which had mild calcification but no vessel tortuosity.The device was stored and prepped per the instructions for use (ifu) and maintained negative pressure during preparation.There was no difficulty removing the device from the hoop, removing the protective balloon cover, the stylet, or any of the sterile packaging components and the device was not kinked or damaged in any way prior to being inserted into the patient.There was no resistance or friction during insertion of the device, and the device was able to track towards the lesion without issue.The device did not kink during use, was removed easily from the patient, and remained in one piece during removal.The product was returned for analysis.A non-sterile saber 4mm x 25cm 150 percutaneous transluminal angioplasty (pta) was received for analysis inside a plastic bag.Per visual analysis, the balloon was observed partially deflated and in a wavy condition.Also, dried blood residues were observed on the balloon of the unit.No other anomalies were observed by the naked eye.Per functional testing, a lab sample inflator/deflator device partially filled with water was attached to the inflation lumen of the saber and pressure was applied.The balloon of the unit was not able to be inflated due to a leakage observed on the body shaft of the unit due to a rupture.No other anomalies were found.Per microscopic analysis, sem analysis was performed to identify the possible root cause of the rupture on the body shaft.Results showed that the saber 4mm x 25cm 150 catheter complaint unit presented evidence of 3 ruptured conditions explained in the complaint located in the external surface of the shaft, scratch marks were observed along the outer surface around the ruptures.Scratch marks are commonly caused during the interaction of the material with a sharp object or mechanical damage.It is very likely the same factors causing the observed damages on the surface could have led to the damaged condition observed as a leakage on the received device.No other anomalies were observed during the sem analysis.A product history record (phr) review of lot 82215053 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon inflation difficulty - unable to inflate¿ and subsequent findings of ¿body/shaft burst¿ was confirmed via device analysis.However, the exact cause could not be determined.Device analysis revealed a leakage on the body/shaft, results showed the device was torn in 3 different areas upon functional analysis.The outer surface of the shaft presented evidence of scratch marks near the torn areas preventing balloon inflation.Therefore, based on the information provided it appears the body/shaft leakage was caused by the interaction of the shaft material with a sharp object.It is likely vessel characteristics of 75% stenosis with mild calcification, may have contributed to the reported event as calcification can damage the body/shaft material during crossing or upon the attempted inflation.According to the instructions for use, which are not intended to mitigate risk, ¿prior to angioplasty, the catheter should be examined to verify functionality and integrity and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.To reduce the potential for vessel damage or the risk of dislodgement of particles it is very important that the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the lesion.Proper functioning of the catheter depends on its integrity.Care should be used when handling the catheter.Damage may result from kinking, stretching, or forceful wiping of the catheter.Forceful handling can result in catheter separation and the subsequent need to use a snare or other medical interventional techniques to retrieve the pieces.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.

Brand Name
SABER 4MM25CM 150
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer (Section G)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer Contact
karla castro
14201 nw 60 avenue
miami lakes, FL 33014
7863138372
MDR Report Key15875630
Report Number9616099-2022-06121
Device Sequence Number14814031
Product Code LIT
UDI-Device Identifier20705032069172
UDI-Public(01)20705032069172(17)240229(10)82215053
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K971010
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/07/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/29/2024
Device Model Number48004025X
Device Catalogue Number48004025X
Device Lot Number82215053
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/10/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/03/2022
Supplement Date Received by Manufacturer11/29/2022
Initial Report FDA Received Date11/29/2022
Supplement Report FDA Received Date12/07/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/08/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SABER 4MM25CM 150
Patient Age71 YR
Patient SexFemale
Patient Weight68 KG